Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 86, NWS State College, PA

June 5, 2002Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 5, 2002, 6:00 PM EDT for Sullivan County, Pennsylvania. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2002, 6:00 PM EDT (22:00 UTC)
Expired
Jun 5, 2002, 7:00 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Whole counties

County Sullivan County, PA

The radar

The Binghamton radar (KBGM), 95 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:30 PM EDTThunderstorm Wind 50 ELaporte, PATrees were reported down in Laporte.
Jun 5, 6:40 PM EDTThunderstorm Wind 50 EMildred, PATrees were down in Mildred.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 052200
SVRCTP
PAC113-052300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
559 PM EDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN PENNSYLVANIA

* UNTIL 700 PM EDT.

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MUNCY VALLEY...OR 12 MILES
  EAST OF MONTOURSVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUNCY VALLEY AT 605 PM.
  RICKETTS GLEN SP AT 635 PM.

LARGE HAIL HAS BEEN REPORTED IN WILLIAMSPORT WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

$$

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:30 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 5, 4:30 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE...RETRANSMITTED
430 PM EDT WED JUN 5 2002

...THREAT FOR HEAVY RAINS IN SOUTHERN PENNSYLVANIA....

CURRENTLY...THUNDERSTORMS ARE LIKELY TO DEVELOP THIS AFTERNOON OVER
S-CENTRAL AND SE PENNSYLVANIA...AHEAD OF A DEVELOPING WEAK LEE SIDE
TROUGH. THIS AREA HAS THE HIGHEST CAPE VALUES...SO WHATEVER DEVELOPS
WILL BUILD QUICKLY. WIND FIELDS ARE A BIT WEAKER OVER THIS
AREA...BUT WITH TREMENDOUS CAPES...STILL LOOKING AT POTENTIAL FOR
HIGH WINDS AND HAIL. OTHER AREA OF CONCERN IS ACROSS NW MTNS AS LL
CONVERGENCE INCREASING DUE TO WK LAKE BREEZE BOUNDARY AND INCOMING
FRONT. IN THE NORTHWEST...THE WIND FIELD IS EVEN STRONGER...SO WOULD
EXPECT HIGH WIND THREAT WITH ANY CELLS THAT POP IN THIS AREA.

AS FRONT SLOWLY SAGS SOUTHWARD INTO AND ACROSS CENTRAL
PENNSYLVANIA...EXPECT OCCASIONAL SHOWERS AND TSTMS OVERNIGHT. SOME
OF THESE STORMS MAY BE CAPABLE OF PRODUCING 1-2 INCHES OF RAINFALL
IN AN HOUR...BASED ON ANOMALOUSLY HIGH PRECIPITABLE WATER VALUES.
ANY TSTMS THIS EVENING COULD STILL BE SEVERE...BUT HEAVY RAIN
BECOMES THE MAIN THREAT AFTER MIDNIGHT.

LATEST MODEL RUNS CONTINUE TREND OF SLOWING SOUTHWARD PROGRESS OF
FRONT. WITH HIGH PWATS STILL IN PLACE...ANOMALOUS LOW-LEVEL EASTERLY
FLOW OVER EASTERN PENNSYLVANIA AND POINTS EAST...AND THE ENHANCED
UPPER LEVEL DIVERGENCE AHEAD OF APPROACHING MID LEVEL
TROUGH...CONDITIONS WILL BE RIPE FOR HEAVY SHOWERS AND TSTMS. THE
TSTMS SHOULD BE ELEVATED IN NATURE...AND WOULD NOT BE TOO CONCERNED
WITH SEVERE SINCE LOW LEVEL STABILITY ON THE RISE. HOWEVER...AS
WINDS IN THE LOWER/MID LEVELS BECOME WEAK...ANY STORMS WOULD LIKELY
BE SLOW-MOVING AND MAY TRAIN ACROSS SOME AREAS...MAINLY ACROSS
SOUTHERN WESTERN PORTIONS OF CWA FOR LATER THIS EVENING AND EARLY
THURSDAY. BEST FOCUS FOR HVY RAIN SHOULD SHIFT EASTWARD DURING THE
DAY THURSDAY AND THE POTENTIAL FOR HEAVY RAINS INCREASES FOR THE
LOWER SUSQUEHANNA VALLEY THURSDAY AFTERNOON AND THURSDAY NIGHT.
ADDITIONALLY...MOIST LOW LEVEL UPSLOPE FLOW WILL BE KEY PLAYER.

AS MID/UPPER LEVEL TROUGH FINALLY MOVES E ACROSS THE AREA...EXPECT
PRECIP TO SLOWLY END FROM W TO E LATE THU NIGHT AND EARLY
FRIDAY...WITH GRADUAL CLEARING TREND ON FRI.

FOR EXTEND...CWA SHOULD FINALLY DRY OUT AS UPPER LEVEL TROUGH MOVES
OFFSHORE...AND RIDGE BUILDS IN FROM THE WEST. NEXT WX MAKER WOULD BE
COLD FRONT APPROACHING FROM THE WEST...WHICH MODELS HAVE BEEN
SLOWING DOWN WITH EACH RUN. WILL ADD MENTION OF SOME SHOWERS LATE
MON...AND CONT THROUGH WED ALONG WITH RATHER WARM AND HUMID
CONDITIONS IN S FLOW AHEAD OF SYSTEM.

.CTP...FLOOD WATCH PA024>026-PA033>036
       ALSO STATEMENT FOR POTENTIAL FLOODING FOR THU SE PORTION

KL

In the hours before

Special weather statement, Jun 5, 2:48 PM EDT, 3 hours 12 minutes before
PAZ056>059-063>066-060145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT WED JUN 5 2002

...THREAT FOR HEAVY RAIN MAY MOVE INTO LOWER SUSQUEHANNA
VALLEY...

A FLOOD WATCH IS IN EFFECT FOR MUCH OF SOUTHWESTERN PENNSYLVANIA FOR
LATER THIS EVENING THROUGH EARLY THURSDAY. THIS THREAT COULD SHIFT
EASTWARD DURING THE DAY THURSDAY...AFFECTING PORTIONS OF
SOUTHEASTERN PENNSYLVANIA.

A SLOW MOVING FRONT WILL SAG SOUTHWARD ACROSS PENNSYLVANIA.  A
WAVE WILL THEN MOVE ALONG THE FRONT...AND SHOULD STAY JUST TO OUR
SOUTH.  STRONG LOW-LEVEL EASTERLY FLOW WILL DEVELOP OVER EASTERN
PENNSYLVANIA.  THIS STRONG LOW-LEVEL FLOW COMBINED WITH VERY HUMID
CONDITIONS COULD PRODUCE CONDITIONS FAVORING LOCALLY HEAVY RAINS IN
SOUTHEASTERN SECTIONS OF THE STATE THURSDAY AFTERNOON AND THURSDAY
NIGHT.

SHOULD THIS THREAT INCREASE A FLOOD WARNING MAY BE ISSUED LATER
TONIGHT OR EARLY THURSDAY MORNING FOR THE LOWER SUSQUEHANNA VALLEY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RG/KL
Special weather statement, Jun 5, 3:20 PM EDT, 2 hours 40 minutes before
PAZ004>006-010-011-017-024-033-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT WED JUN 5 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

MCKEAN...SOMERSET...WARREN...CLEARFIELD...CAMERON...CAMBRIA...POTTER
AND ELK.

VERY WARM AND UNSTABLE AIR EXISTS THIS EVENING OVER THE WESTERN HALF
OF PENNSYLVANIA AHEAD OF A COLD FRONT OVER THE OHIO VALLEY.
THUNDERSTORMS WILL CONTINUE TO FORM IN THIS AREA THROUGH THE EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS GUSTS ARE POSSIBLE WITH THE
STRONGER STORMS.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER
IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND
GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND
LARGER.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

DEVOIR
Local storm report, Jun 5, 4:06 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
406 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0544 PM    13 S BRADFORD             PA   .75 INCH HAIL
06/04/02   MCKEAN                         REPORTED BY LAW
                                          ENFORCEMENT

0630 PM    CLEARFIELD                PA   FLOOD
06/04/02   CLEARFIELD                     MINOR FLOODING OF ROADS
                                          LIGHTNING STRIKES CAUSING
                                          STRUCTURE FIRES. REPORTED
                                          BY LAW ENFORCEMENT
Special weather statement, Jun 5, 4:37 PM EDT, 1 hour 23 minutes before
PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>065-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
437 PM EDT WED JUN 5 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

MONTOUR...YORK...SOMERSET...FRANKLIN...CUMBERLAND...BEDFORD...
LEBANON...DAUPHIN...PERRY...JUNIATA...HUNTINGDON...BLAIR...MIFFLIN...
SNYDER...SCHUYLKILL...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA...
NORTHERN LYCOMING...FULTON...NORTHUMBERLAND...CLEARFIELD...NORTHERN
CENTRE...SOUTHERN LYCOMING...COLUMBIA...CAMBRIA...ADAMS...NORTHERN
CLINTON...SULLIVAN AND UNION.

A VERY WARM AND UNSTABLE AIR MASS EXISTS THIS EVENING OVER EASTERN
PENNSYLVANIA...AHEAD OF A COLD FRONT WHICH IS MOVING INTO THE OHIO
VALLEY. THUNDERSTORMS WILL FORM IN THIS AREA DURING THE EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS GUSTS ARE POSSIBLE WITH THE
STRONGER STORMS...AS WELL AS TORRENTIAL RAINFALL.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER
IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND
GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND
LARGER.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:02 PM EDTSevere Thunderstorm WarningCTPCentre28 min
Jun 5, 2:24 AM EDTSevere Thunderstorm WarningCTPWarren21 min
Jun 5, 4:15 PM EDTSevere Thunderstorm WarningCTPClearfield60 min
Jun 5, 4:38 PM EDTSevere Thunderstorm WarningCTPCentre, Mifflin52 min
Jun 5, 5:05 PM EDTSevere Thunderstorm WarningCTPClinton55 min
Jun 5, 5:11 PM EDTSevere Thunderstorm WarningCTPWarren64 min
Jun 5, 5:22 PM EDTSevere Thunderstorm WarningCTPFranklin53 min
Jun 5, 5:26 PM EDTSevere Thunderstorm WarningCTPUnion49 min
Jun 5, 5:31 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton44 min
Jun 5, 5:31 PM EDTSevere Thunderstorm WarningCTPLycoming59 min
Jun 5, 5:35 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton40 min
Jun 5, 5:39 PM EDTTornado WarningCTPWarren51 min
Jun 5, 5:52 PM EDTSevere Thunderstorm WarningCTPAdams38 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.